Officials Warn of An Epidemic of Rainbow Death
Fentanyl kills. It is happening more and more. Even close to home. In Wichita Falls, the community is reeling after three people, all under the age of 22 died of fentanyl overdoses over the weekend of September 17th.
It is just a matter of time before we lose a young man or woman here in San Angelo. Who's child will it be? Will it be your precious child?
The epidemic is already setting records across the nation. The National Coalition Against Prescription Drug Abuse says for the first time in 12 month period there were over 100.000 overdose deaths. 60% of overdose deaths are caused by fentanyl.
Fentanyl is a potent synthetic opioid manufactured pharmaceutically for severe pain management. It is also made in an illicit non-pharmaceutical form. It is 50x more potent than heroin and 80-100 times stronger than morphine.
There have already been arrests for fentanyl here in San Angelo, so authorities know it is here. The time is now to educate young people about the dangers of this incredibly dangerous drug.
With the Halloween season approaching, a new form fentanyl product is causing a great deal of concern nationwide. "Rainbow" fentanyl is the name of brightly colored pills that look just like popular candy "Sweet Tarts" but are actually deadly fentanyl.
Rainbow fentanyl has already killed children here in Texas. The Texas Department of State Health Services is already warning Texans to be on the lookout for this deadly drug being manufactured to lure children and young adults. It only takes two milligrams of fentanyl to kill a child or young adult. How much is two milligrams...?
Any pills sold on the street, can contain fentanyl. It is also being seized in powders and blocks that resemble sidewalk chalk. Many who are dying of overdoses think they're taking something else, but fentanyl has been added. It's not like those who peddle street drugs are going to give you a label with a list of ingredients.
Recently a Drug Enforcement Agency test study found that 42% of all illicit drugs being sold on the streets in the U.S. today contain a lethal dose of fentanyl. WIth that in mind, the Texas Department of Health Services has issued these recommendations for the General Public.
- Never use illicit or other drugs purchased on the street or of unknown origin.
- Adults are encouraged to talk to children and teens about the dangers of ingesting unknown substances.
- Keep all prescription medications and other drugs out of the reach of children.
- Contact 9-1-1 if there is an emergency.
- Contact your healthcare provider or the Texas Poison Center Network at 1-800-222-1222 if you are experiencing any adverse health effects or have questions or concerns about exposure to fentanyl or opioid overdose.
- Individuals and organizations can access naloxone (opioid reversal agent) through the state’s distribution program: morenarcanplease.com.
In one year, this horrible plague has already killed more young Americans than died in combat during the Vietnam War. During that conflict the streets were filled with people protesting the loss of life. We need activism today. We need to storm social media and fill the web with the images of lost lives, so that we can prevent more lives from being lost.
No one wants to get that horrible call from law enforcement that their child has tragically been the latest victim of fentanyl.